Medknow Publications on behalf of the Neurological Society of India
Vol. 53, No. 2, 2005, pp. 226-228
Bioline Code: ni05071
Full paper language: English
Document type: Research Article
Document available free of charge
Neurology India, Vol. 53, No. 2, 2005, pp. 226-228
© Copyright 2005 Neurology India.
Case Report - Valproate-induced hyperammonemic encephalopathy with normal liver function|
Rath Amitav, Naryanan T. Jaishree, Chowdhary G.V. S., Murthy J.M. K.
Hyperammonemic encephalopathy with normal liver function is an uncommon serious adverse effect of valproate therapy. We retrospectively analyzed the case records of 5 patients of epilepsy on valproate with hyperammonemic encephalopathy. Of the 5 patients, 3 were on monotherapy. The mean valproate dose was 1250 mg/day and the duration of therapy ranged between 4 and 90 days. Alteration in the sensorium was the presenting clinical feature. The risk factors included high initial dose (2), long-term valproate therapy (1), and long-term valproate therapy with concomitant topiramate (1). There was good correlation between the fall in serum ammonia levels and clinical improvement. Hyperammonemic encephalopathy should be suspected in patients on valproate with altered sensorium. Response to treatment is rewarding.
Valproate, Hyperammonemia, Hyperammonemic encephalopathy
Alternative site location: http://www.neurologyindia.com